Alert archive / Pennsylvania / Special Weather Statements in 2021

Special Weather Statement, NWS State College, PA

June 8, 2021Dauphin County, Pennsylvania

NWS State College, PA issued this special weather statement at Jun 8, 2021, 1:02 PM EDT for Dauphin County, Pennsylvania. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2021, 1:02 PM EDT (17:02 UTC)
Expired
Jun 8, 2021, 2:00 PM EDT
In force
58 min
Issued by
NWS State College, PA

County Dauphin County, PA

The radar

The State College radar (KCCX), 135 km from the middle of the area, began a volume at 17:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 5.0 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2021-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 254 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2021-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
254 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1088 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

920 
WWUS81 KCTP 081702
SPSCTP

Special Weather Statement
National Weather Service State College PA
102 PM EDT Tue Jun 8 2021
 
PAZ057-059-063-065-066-081800-
Lancaster PA-York PA-Cumberland PA-Lebanon PA-Dauphin PA-
102 PM EDT Tue Jun 8 2021

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF Northwestern 
LANCASTER...YORK... CUMBERLAND...LEBANON...AND DAUPHIN COUNTIES 
UNTIL 200 PM EDT...

At 1259 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from Colonial Park to Siddonsburg. Movement was east
at 15 mph.

Torrential rain of up to one inch in just 30 minutes is expected.
Brief Wind gusts up to 45 mph are also possible.

Locations impacted include...
Harrisburg, Lebanon, Lower Allen, Hershey, Colonial Park,
Elizabethtown, Progress, Middletown, Camp Hill, Palmyra, New
Cumberland, Linglestown, Steelton, Annville, Lemoyne, Hummelstown,
Paxtonia, Rutherford, Skyline View and Lawnton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Minor flooding may develop. Do not drive into water covering the
roadway.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near an area lake, get out of the water and move indoors or 
inside a vehicle. Remember, lightning can strike out to 10 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now! Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 4036 7640 4005 7668 4011 7704 4036 7683
TIME...MOT...LOC 1659Z 277DEG 11KT 4030 7681 4016 7695 

$$

Lambert

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Jun 8, 12:22 PM EDT, 40 minutes earlier.

Area forecast discussion, Jun 8, 12:22 PM EDT, 40 minutes before
Area Forecast Discussion
National Weather Service State College PA
1222 PM EDT Tue Jun 8 2021

.SYNOPSIS...
Very warm and humid conditions will continue to fuel daily rounds
of mainly afternoon and evening showers and thunderstorms through
Thursday. Locally heavy rainfall is possible and may result in
isolated flooding. Expect relief from the heat and humidity with
relatively cooler to more seasonable temperatures forecast
Friday into the weekend. The precipitation pattern will remain
unsettled with a chance of showers and a few storms into early
next week.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
Near term grids are in decent shape. Did increase the POPs for
showers and QPF values acrs the Central and Northern counties of
PA this afternoon along and ahead of a mid-level short wave
lifting NE across the region. Primary lift and llvl theta-e
pooling for organized/heavier convection has been confined to
the Poconos and Endless Mtns of NEPA so far. However, some
backward/southwestward development of this convection is
possible within the best gradient of sfc based CAPE - near the
western edge of the 2500 J/KG values.

Otherwise, expect another muggy day with clouds associated with
the aforementioned short wave lifting NE and breaking for some
increasing afternoon sunshine. Convection will expand in the
form of scattered-numerous brief showers and isolated pulse tsra
with brief heavy rain across the Susq Valley and pts east, and
possibly across the far NW too where the SE/inland extent of the
Lake Erie breeze convection will be found.

Locally heavy downpours are the main concern although the risk
of isolated flooding remains very low. Weak winds aloft and
0-6km shear below 20kts indicates convection should be of the
pulse variety, with little risk of severe weather (non- severe
t-storms).

The wettest (3-hr max) HREF members indicate the possibility of
point amounts between 2-3 inches with the highest neighborhood
probs of QPF>1" over the eastern 1/2 of the CWA. The odds of
exceeding FFG remains low and the western part of the D1 WPC
ERO has been adjusted back through our NE zones with the 15Z
update.

Forecast maxTs will be about -2F to -5F lower than yesterday
with max HX values in the low 90s across the mid/lower Susq.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH THURSDAY NIGHT/...
Warm and muggy again tonight with fcst minTs in the mid 60s to
low 70s or +10-20F above climo mean. Convective coverage should
fade after dark, but could ramp up a bit over the southwest
zones later tonight into early Wednesday morning.

PWs remain high through midweek and the steering flow is still
weak overall. While locally heavy downpours are probable, the
hires guidance does not signal a coherent QPF pattern with low
predictability in the placement of max rainfall. A mid/upper low
should help to provide a enhanced lift to support greater
convective coverage as it tracks slowly through the OH Valley
toward PA by the end of the period. WPC shifted the D2 MRGL ERO
generally south of the MD line, but included the srn tier zones
in the new D3 ERO for Thursday. Localized heavy rainfall and
isolated flooding will remain the primary hazards.

MaxTs are fcst to peak on Wednesday before trending lower into
late week. Thursday MaxT is currently about -3 to -6 degrees
lower vs. Wed. Plenty of clouds and rounds of showers along with
a shift in the wind to a northerly then easterly component
supports aforementioned trend of lower highs. Backdoor cold
front sinks south across CPA by 12Z Friday which allows some
relatively cooler and drier air to spill into the northeast
zones. This will set the stage for a noticeably cooler end to
the week.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Ensemble plumes indicate many parts of the area will struggle
to get out of the 60s Friday under thick overcast and periods of
rain.

Drier and seasonable conditions look likely Saturday, as the
wave of low pressure exits the Mid Atlantic coast. Beyond that,
model spread/forecast uncertainty increases. All guidance
indicates an upper trough will swing southeast across the region
late in the forecast period. However, timing and strength of
this feature remain uncertain. Taking the middle ground for now
with the chance of showers/tstorms both Sunday and Monday.
However, no washout expected either day.

&&

.AVIATION /16Z TUESDAY THROUGH SATURDAY/...
A mid level shortwave trough moving into western PA late this
morning is producing a band of light to moderate rain showers,
which will advance northeastward through mid to late morning. A
few lightning strikes can not be ruled out.

Most locations are VFR with overcast skies in mid and upper
levels. The are some areas of MVFR cigs across the western mtns
that could persist through around 18Z.

Isolated to scattered TSRA return again for this afternoon and
evening, with localized reductions to MVFR or briefly lower.

Outlook...

Tues-Sat...Predominantly VFR, although scattered aftn
showers/storms may cause brief restrictions.

&&

.CLIMATE...
Bradford set a daily record high temperature of 85 degrees
yesterday. This broke the old record of 84 degrees set in 1968.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Lambert/Steinbugl
NEAR TERM...Lambert/Steinbugl
SHORT TERM...Steinbugl
LONG TERM...Fitzgerald/Wagner
AVIATION...Lambert/Colbert/Gutierrez
CLIMATE...Lambert
Hazardous weather outlook, Jun 8, 11:53 AM EDT, 1 hour 9 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
1153 AM EDT Tue Jun 8 2021

PAZ004>006-010>012-017>019-045-091600-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Southern Clinton-
1153 AM EDT Tue Jun 8 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ024>028-033>036-056-057-059-063>066-091600-
Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-
Franklin-Perry-Dauphin-Lebanon-Cumberland-Adams-York-Lancaster-
1153 AM EDT Tue Jun 8 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Locally heavy downpours may result in isolated flooding on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ037-041-042-046-049>053-058-091600-
Tioga-Northern Lycoming-Sullivan-Southern Lycoming-Union-Snyder-
Montour-Northumberland-Columbia-Schuylkill-
1153 AM EDT Tue Jun 8 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Slow moving showers and isolated thunderstorms will bring brief
heavy downpours this afternoon and evening. Any training and longer
duration of these heavy showers could bring enough rain to cause
localized, minor flooding of poor drainage areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 8, 9:09 AM EDT, 3 hours 53 minutes before
Special Weather Statement
National Weather Service State College PA
909 AM EDT Tue Jun 8 2021

PAZ042-081400-
Sullivan PA-
909 AM EDT Tue Jun 8 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SULLIVAN COUNTY UNTIL
1000 AM EDT...

At 909 AM EDT, Doppler radar indicated a strong thunderstorm 7 miles
southeast of New Albany, moving east at 15 mph.

Wind gusts up to 45 mph are possible.

Locations impacted include...
Dushore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Minor flooding may develop. Do not drive into water covering the
roadway.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4149 7624 4146 7625 4142 7641 4156 7649
      4154 7623
TIME...MOT...LOC 1309Z 253DEG 12KT 4151 7636

Lambert
Special weather statement, Jun 8, 1:02 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
102 PM EDT Tue Jun 8 2021

PAZ057-059-063-065-066-081800-
Lancaster PA-York PA-Cumberland PA-Lebanon PA-Dauphin PA-
102 PM EDT Tue Jun 8 2021

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF Northwestern
LANCASTER...YORK... CUMBERLAND...LEBANON...AND DAUPHIN COUNTIES
UNTIL 200 PM EDT...

At 1259 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from Colonial Park to Siddonsburg. Movement was east
at 15 mph.

Torrential rain of up to one inch in just 30 minutes is expected.
Brief Wind gusts up to 45 mph are also possible.

Locations impacted include...
Harrisburg, Lebanon, Lower Allen, Hershey, Colonial Park,
Elizabethtown, Progress, Middletown, Camp Hill, Palmyra, New
Cumberland, Linglestown, Steelton, Annville, Lemoyne, Hummelstown,
Paxtonia, Rutherford, Skyline View and Lawnton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Minor flooding may develop. Do not drive into water covering the
roadway.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near an area lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4036 7640 4005 7668 4011 7704 4036 7683
TIME...MOT...LOC 1659Z 277DEG 11KT 4030 7681 4016 7695

Lambert

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 9:09 AM EDTSpecial Weather StatementCTPSullivan51 min
Jun 8, 4:12 PM EDTSpecial Weather StatementCTPChester33 min
Jun 8, 4:46 PM EDTSpecial Weather StatementCTPLancaster29 min
Jun 8, 5:02 PM EDTSpecial Weather StatementCTPLancaster28 min
Jun 8, 5:25 PM EDTSpecial Weather StatementCTPLancaster50 min
Jun 8, 6:09 PM EDTSpecial Weather StatementCTPLancaster66 min

Nearby

Special Weather Statements in Pennsylvania, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.